When taking medications, there is always a list of possible side effects. For most people, side effects may not be much of an issue, but several medications can lead to hearing loss. Ototoxicity is the official term when a medical professional identifies medication as the leading cause of hearing loss. The number of medications that trigger tinnitus and hearing loss is still unknown, but there are several popular ototoxic medications linked to hearing loss, including;
- Non-steroidal Anti-inflammatory Drugs (NSAIDs)
- Aspirin taken in large doses (8-12 pills taken daily)
- Certain antibiotic medications, including Aminoglycosides
- Chemotherapy medications and other cancer-treating drugs such as cisplatin
- Quinine, chloroquine and hydroxychloroquine
- Diuretics and water pills
- Anti-anxiety medications
- Allergy medications
- Blood pressure medications
- Antimalarial medications
Before starting any medication, speak with your doctor about the side effects. How do drugs cause tinnitus and hearing loss? Breaking down ototoxicity helps to gain insight into why the ear reacts the way it does with medications.
- The cochlea – The inner ear takes sound and translates it into an electrical message for the brain to decipher. When the cochlea is damaged, the range of sound can be impacted and causes problems understanding sound and managing the frequency of sound.
- The vestibule of the ear – Balance is obtained from the vestibule of the ear. Vestibulotoxicity medications can make patients feel like the room is spinning or they feel dizzy all day.
- The stria vascularis – within the cochlea, the stria vascularis creates fluid in the ear, endolymph. When you have too much or too little fluid, it impacts the ear’s ability to hear and maintain balance properly.
Patients can start experiencing symptoms within minutes, hours, days, or weeks after starting a new medication. Some patients report the following hearing problems caused by medication:
- Whooshing noise
If tinnitus stops when you stop taking the medication, it may not be enough to stop the hearing loss you have already experienced. Schedule a consultation with El Dorado Hearing for a hearing evaluation to find the right hearing treatment.
Symptoms of Ototoxicity
Each patient can experience different symptoms when starting a new medication. Based on your current ear health and the risk level of medication, it is common to expect the following symptoms associated with ototoxicity;
- Balance problems
- Ringing in the ears (tinnitus)
- Blurred vision
- Difficulty walking
- Hearing loss
Always consult with your doctor before stopping any medication you are currently taking. Most drugs lead to short-term hearing problems and balance issues. We recommend talking to your doctor about ototoxic medicines to make sure you know what you are taking. Contact El Dorado Hearing for more information about medications causing hearing loss and what treatment options are available.